Lightning, Rutland
- When
- May 10, 1:40 PM EST
- Where
- Rutland County, Clarendon
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 43.520, -72.970
An unseasonably warm airmass was established across Vermont during the early afternoon hours of the 10th. Meanwhile, a mid-level atmospheric disturbance rotated across the area, and this resulted in the development of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An unseasonably warm airmass was established across Vermont during the early afternoon hours of the 10th. Meanwhile, a mid-level atmospheric disturbance rotated across the area, and this resulted in the development of thunderstorms. One thunderstorm moved across Rutland county, with a lightning strike that struck a sawdust shed at Mill River Lumber on Middle road in Clarendon. The lightning strike completely burned the building and damaged equipment inside as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 10, 12:36 PM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 136 PM EDT THU MAY 10 2007 .SYNOPSIS... SHORT WAVE TROF IN THE EASTERN GREAT LAKES WILL MOVE EAST ACROSS OUR AREA TONIGHT AND FRIDAY. THEREAFTER AN UPPER LEVEL TROUGH BECOMES ESTABLISHED OVER THE NORTHEAST THIS WEEKEND...AND MOVES OFFSHORE EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... SEVERE TSTM WATCH 264 IN EFFECT UNTIL 8 PM THIS EVENING. SATL IMAGERY LOCS H/5 VORT JUST N OF LK ONT WITH N/S CNVTV BANDS ACRS NY STATE ROTATING INTO VORT CNTR. CURRENT RADAR HAS ONE BATCH TSTMS MOVG ACRS NRN NY WITH SECOND BATCH ACRS RUT/WINDSOR COUNTIES OF VT S. SHORT WAVE CNTRED JUST N OF LK ONT MOVS ACROSS NORTHERN NY THIS AFTN AND ACROSS VERMONT LATER TNGT. SHOWERS AND TSMS ALG AND ADVANCE OF ASOCD SFC SYS AND CDFNT WL MOVE ACROSS NRN NY DURG LATE THIS AFTN AND ACRS VT TNGT. BEST TSTM POTENTIAL WL BE THE AFTN THRU FIRST PART OF TNGT...WITH COMBINATION OF DYNAMICS AND HEATING...WITH CHC SHWRS THEREAFTER. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... NXT CDFNT MOVS SE FM WRN GRTLKS RGN AND WL CONT CHC TSTMS FOR FRI AFTN. WL NEED TO MONITOR AND TSTM DVLPMT ALG THIS CDFNT FRI AFTN FOR GUSTY WNDS. FRIDAY NIGHT...LRG HI CNTRL CANADA BUILDS SE...REACHING THE WRN GRTLKS SATURDAY...AND INTO THE ERN GRTLKS LATE SUNDAY. DRY COOL WEATHER WL BE ASOCD WITH THIS SFC HI SYS. WENT A LITTLE COOLER THAN MAV DAYTIME SAT OTRW WENT CLOSE TO MAV TEMP GUID THRU PD. && .LONG TERM /SUNDAY THROUGH THURSDAY/... MEAN HIGH PRESSURE TO CONTROL SENSIBLE WX THROUGH FIRST HALF OF MONDAY WITH FAIR/DRY AND SEASONABLY COOL CONDS EXPECTED. AFTERWARD ...APPROACHING UPPER TROUGH AND ASSOC FRONTAL BNDRY TO AFFECT FA LATER MONDAY NIGHT INTO WEDNESDAY WITH INCREASING CHCS OF RAFL ALONG WITH CONTINUED SEASONAL TO SLIGHTLY BELOW NORMAL TEMPS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... FOR THE FIRST 24 HOURS...MAINLY VFR CONDS EXPECTED ACROSS THE AREA OVER THE NEXT 24 HOURS. BRIEF MVFR/IFR CONDS POSSBL THROUGH 02Z IN SCT CONVECTION/CB ALONG WITH LOCALIZED GUSTY SFC WINDS. THROUGH THE EARLY MORNING HOURS SCT TO OCCASIONALLY BKN MVFR CIGS ALONG WITH PATCHY BR ACROSS MTN SITES. GENERALLY LIGHT WINDS EXPECTED ALL AREAS OVERNIGHT. FOR 18Z FRIDAY THROUGH TUESDAY...FAIR/DRY CONDS EXPECTED SAT THROUGH MONDAY AFTERNOON AS HIGH PRESSURE CONTROLS REGIONAL WX. AFTERWARD...A RETURN TO HIGHER CHCS OF PCPN AND POSSBL LWR CIGS/VSBYS AS SHORTWAVE TROUGH AND ASSOC FRONTAL BNDRY PUSH INTO REGION DURING TUE-THU TIME FRAME. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...SFH NEAR TERM...SFH SHORT TERM...SFH LONG TERM...JMG AVIATION...JMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1249 PM EDT THU MAY 10 2007 NYZ026>031-034-035-087-VTZ001-002-005-006-008-009-011-016>019-111700- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON- WESTERN ADDISON-WESTERN RUTLAND-EASTERN FRANKLIN-EASTERN CHITTENDEN- EASTERN ADDISON-EASTERN RUTLAND- 1249 PM EDT THU MAY 10 2007 ...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WINDS...HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON TO REPORT ANY DANGEROUS THUNDERSTORMS. VTZ003-004-007-010-012-111700- ORLEANS-ESSEX-CALEDONIA-ORANGE-WINDSOR- 1249 PM EDT THU MAY 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS THIS AFTERNOON MAY BE ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. SFH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 950 AM EDT THU MAY 10 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-101900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 950 AM EDT THU MAY 10 2007 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS THE NORTH COUNTRY TODAY... UPPER LEVEL LOW PRESSURE AND AN ASSOCIATED WEAK SURFACE FRONT ACROSS THE EASTERN GREAT LAKES THIS MORNING...WILL MOVE EAST AND AFFECT MUCH OF NORTHERN NEW YORK AND WESTERN NEW ENGLAND WITH SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. THE COMBINATION OF INCREASING LOW LEVEL MOISTURE AND WARM AFTERNOON TEMPERATURES AHEAD OF THIS SYSTEM...WILL ALLOW THE ATMOSPHERE TO BECOME QUITE UNSTABLE THIS AFTERNOON. AS A RESULT...A FEW OF THE STORMS HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON INTO EARLY THIS EVENING...WITH STRONG DAMAGING WINDS AND LARGE HAIL. WHILE SHOWERS ARE LIKELY TO CONTINUE INTO THE OVERNIGHT HOURS...THE LOSS OF DAYTIME HEATING AND COOLER TEMPERATURES WILL END THE SEVERE THREAT LATER THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. JMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
134 PM EDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL COLTON 44.55N 74.94W
05/10/2007 E0.75 INCH ST. LAWRENCE NY POST OFFICE
&&
BANACOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
215 PM EDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL BRASHER FALLS 44.80N 74.79W
05/10/2007 E1.25 INCH ST. LAWRENCE NY DEPT OF HIGHWAYS
REPORT FROM HIGHWAY GARAGE. ALSO STRONG WINDS...BUT
STRENGTH UNKNOWN.
&&
BANACOSThe Burlington radar (KCXX), 111 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32555.